Colorado, 2007

Hail in Colorado, May 30, 2007

May 30, 2007 · NWS BOU · 2 events in 2 counties and zones

Severe thunderstorms produced large hail in Larimer and Weld Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in Larimer and Weld Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 2:10 AM MST, 10 hours 51 minutes earlier.

Area forecast discussion, May 30, 2:10 AM MST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT WED MAY 30 2007

.SHORT TERM...LARGE UPPER LEVEL TROF ENCOMPASSES MUCH OF THE ROCKY
MTN REGION ATTM WITH ONE IMPULSE NOW ROTATING AROUND SRN PTN OF THE
TROF ACROSS NW CO. REGIONAL RADARS ARE SHOWING SOME ECHOES WITH THIS
WAVE ACROSS NW CO AND SOUTH CENTRAL WY AND LIGHTNING AS WELL. THIS
ENERGY WILL TRANSLATE ACROSS CWA THIS AM. NAM PICKS UP ON THIS AND
SHOWS SOME QPF ACROSS THE AREA. WILL NEED TO ADD SOME LOW POPS OVER
THE PLAINS FOR THIS MORNING. AHEAD OF THIS WAVE...SKIES HAVE
MOMENTARLY CLEARED OUT NICELY ACROSS MUCH OF THE EASTERN PLAINS
EXCEPT FOR THE FAR ERN EXTREMITIES. THIS HAS ALLOWED SOME PATCHY FOG
TO DEVELOP WITH LOW T/TD SPREADS. DONT EXPECT FOG TO BECOME
WIDESPREAD AS NEXT BATCH OF CLOUDS WILL BEGIN TO MOVE OVER THE AREA.
ONCE THIS WAVE MOVES THRU THIS MORNING...MODELS SHOWING FAIRLY
STRONG SUBSIDENCE. HOWEVER...FCST SOUNDINGS SHOW ATMOSPHERE BECOMING
MODERATELY UNSTABLE WITH SFC BASED CAPES 500-1000J/KG OVER THE
PLAINS THIS AFTN. GIVEN LOW FREEZING LVLS AND STRONG MID LVL FLOW
AROUND 40KT CANT RULE OUT A FEW SEVERE STORMS WITH HAIL UP TO ONE
INCH IN DIAMETER. EXPECT MAJORITY OF STORMS TO PRODUCE HVY RAIN AND
SMALL HAIL. WILL ALSO RAISE POPS A BIT FOR THIS AFTN AS WELL.
CONVECTION SHOULD DIMINISH THIS EVENING WITH LOSS OF HEATING.

.LONG TERM...BY THURSDAY MID-LEVEL CYCLONE/TROUGH IS STILL WOBBLING
OVER NEBRASKA AND THE DAKOTAS ACCORDING THE WRF AND GFS. MODELS ALSO
SHOW A DEEP SFC LOW IN N-CNTRL S DAKOTA AT 12Z/THU AND AN ATTACHED
COLD FRONT EXTENDING SWWRD ACROSS NWRN NEBRASKA AND SRN WYOMING. NOT
UNTIL SOMETIME THURSDAY AFTERNOON DO THE WRF AND GFS SHOW THIS
FRONTAL BNDRY SLIDING SWRD THRU NERN COLORADO. BEFORE THIS BNDRY
SLIPS SOUTH OF THE PALMER DIVIDE...SOMETIME BETWEEN 21Z/THU-
00Z/FRI...MODEL WIND FIELDS INDICATE SEVERAL HOURS OF LOW-LEVEL
E-NELY FLOW ON THE PLAINS. GFS CONTINUES THIS MODEST UPSLOPE FLOW
THRU 03Z/FRI...WHEREAS THE WRF TRANSITIONS TO DRIER W-NWLY/DOWNSLOPE
FLOW NOT LONG AFTER FROPA. REGARDLESS OF WHAT POST-FRONTAL WIND
PATTERN SETS UP...MOISTURE FIELDS INDICATE A GRADUAL DECREASE IN
HUMIDITY AND PRECIPITABLE WATER VALUES ON THURSDAY. FURTHERMORE QG
OMEGA FIELDS INDICATE WEAK LOW/MID-LEVEL UPWARD MOTION OVER THE CWFA
PRIOR TO FRONTAL PASSAGE...THEN A REVERSE TO SOMEWHAT STRONGER
DOWNWARD MOTION EVEN AS POST-FRONTAL UPSLOPE FLOW KICKS IN. RIGHT
NOW IT APPEARS THE BEST CHANCE FOR ANY CONVECTION/T-STORMS WILL BE
LATE MORNING THRU MID-AFTERNOON IN THE HIGH COUNTRY AND OVER THE FAR
EASTERN COUNTIES. AT SEVERAL POINTS ON THE PLAINS 18Z/THU CAPE
VALUES ABV THE LFC DERIVED FROM WRF SOUNDINGS IN THE 800-1400 J/KG
RANGE. HOWEVER I FOUND LOWER CAPE VALUES ON GFS SOUNDINGS...BUT
STORM RELATIVE HELICITY VALUES WERE SIGNIFICANTLY HIGHER. THEREFORE
WOULD NOT RULE OUT AN ISOLATED SEVERE T-STORM WITH FROPA BUT ANY
MORE THAN THAT ODDS NOT ALL THAT GREAT. WILL HOLD ONTO THE LOW POPS
AND THE SLIGHT CHANCE FOR T-STORMS...BUT WILL PRETTY MUCH END
T-STORM ACTVTY AROUND 00Z/FRI EXCEPT IN THE SERN CORNER OF THE CWFA
WHERE MOIST AND UNSTABLE SELY LOW-LEVEL FLOW WILL CONTINUE DURING
THE EVENING.

SFC TEMPERATURES ON THURSDAY LOOK ABOUT 4-5C WARMER THAN THOSE ON
WEDNESDAY...THOUGH STILL BELOW AVERAGE FOR THE DATE.

AS THE MID/UPR LEVEL LOW WOBBLES WWRD OVERNIGHT MODELS SHOW A WEAK
FRONTAL BNDRY SURGING INTO NERN COLORADO SOMETIME AFT 06Z/FRI.
CROSS-SECTIONS AND SOUNDINGS...PARTICULARLY THOSE OFF THE GFS SHOW
A MODEST JUMP IN BNDRY LAYER HUMIDITY VALUES POSSIBLY RESULTING IN
AREAS OF LOW CIGS AND FOG DURING THE ERLY MORNING HOURS. WHILE THIS
OCCURS MODERATELY STRONG DOWNWARD MOTION AT MID-LEVELS PASSES OVER
THE CWFA. SO NO PCPN OVERNIGHT WITH THE SURGE.

BELIEVE IT OR NOT BY FRIDAY MORNING MODELS STILL SHOW THIS SAME UPR
CYCLONE/TROUGH IN ABOUT THE SAME PLACE...BUT DURING THE DAY THEY
BEGIN TO MOVE EAST AS THE LARGE SCALE LOG JAM BREAKS DOWN OVER THE
CONUS. FLOW ALOFT BECOMES NWLY OVR COLORADO AND TEMPERATURES BEGIN
TO WARM AND HEIGHTS RISE AS THE UPR LVL RIDGE BUILDING OVER THE
GREAT BASIN MAKES A SLIGHT EASTWARD SHIFT. SFC TEMPERATURES ON
FRIDAY EAST OF THE MTNS PROBABLY NOT MUCH WARMER THAN THE DAY
BEFORE...BUT MTN AND HIGH VALLEY LOCALS WILL SEE A NOTICEABLE
WARM-UP WITH THIS SHIFT IN THE PATTERN.

WARMING AND DRYING CONTINUES ON SATURDAY...BUT WITH WEAK COLD AIR
ADVECTION AT MID-LEVELS DUE TO AMPLIFICATION OF THE GREAT BASIN
RIDGE MAY NOT SEE DAYTIME READINGS ON THE PLAINS TOO MUCH WARMER
THAN THE DAY BEFORE.

SUNDAY AND BEYOND...MADE NO CHANGES TO THIS PORTION OF THE FCST.

&&

.AVIATION...CLEARING SKIES AND LIGHT DRAINAGE WNDS HAVE ALLOWED SOME
PATCHG FOG TO DEVELOP OVER TERMINALS AND LOW LYING AREAS ATTM. VSBYS
MAY GO DOWN TO MVFR CAT FOR A TIME BUT DONT EXPECT WIDESPREAD FOG
EVENT AS NEXT WAVE APPROACHES FRONT RANGE AND CLDS AND MIXING SHOULD
KEEP THINGS STIRRED UP. ISOLD SHOWERS WILL REDEVELOP AND PASS OVER
LOCAL TERMINALS BTWN 12-16Z WITH MORE SHOWERS THIS AFTN. DESPITE
SHOWERS...CIGS/VSBYS SHOULD REMAIN IN VFR CAT. WITH SHOWERS...EXPECT
SOME ERRATIC WIND GUSTS WITH SPEEDS UP TO 40KT AND EVEN SOME SMALL
HAIL WITH THE STRONGER STORMS.  ACTIVITY WILL DIMINISH BY 03Z WITH
NORMAL DRAINAGE WNDS TNT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, May 30, 10:11 AM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1111 AM MDT WED MAY 30 2007

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1111 AM MDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AND PLAINS AGAIN THIS AFTERNOON. BRIEF HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS WILL ACCOMPANY THE STORMS. A FEW STORMS NEAR THE
FOOTHILLS AND OVER THE I-25 CORRIDOR MAY BECOME SEVERE WITH HAIL UP
TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH MOST OF THE PERIOD...ESPECIALLY OVER THE
MOUNTAINS AND FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/KOOPMEINERS

The radar

The Cheyenne radar (KCYS), 67 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Larimer

When
May 30, 1:01 PM MST
Where
Larimer County, 0.69 mi S of Black Hollow Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -105.020

Hail, Weld

When
May 30, 1:29 PM MST
Where
Weld County, 2.96 mi NNE of Koenig
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31144, 31145.